Michigan, 2015Tornado and Damaging Winds in Michigan, July 13 to 14, 2015
July 13 to 14, 2015 · NWS GRR · 11 events in 7 counties and zones
Severe thunderstorms developed during the late evening hours of July 13th and continued into the early morning hours of July 14th, resulting in several reports of wind damage including downed trees and power lines. An isolated EF-0 tornado also briefly touched down in Alto, causing tree damage but no injuries.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $235,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed during the late evening hours of July 13th and continued into the early morning hours of July 14th, resulting in several reports of wind damage including downed trees and power lines. An isolated EF-0 tornado also briefly touched down in Alto, causing tree damage but no injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 13, 6:40 PM EST, 4 hours 50 minutes earlier.
Area forecast discussion, Jul 13, 6:40 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
740 PM EDT MON JUL 13 2015
LATEST UPDATE...
AVIATION
.SYNOPSIS...
ISSUED AT 330 PM EDT MON JUL 13 2015
LOW PRESSURE AND A COLD FRONT WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TONIGHT AND TUESDAY. THE WEATHER WILL DRY OUT ON
TUESDAY NIGHT AS NORTH WINDS DRIVE COOLER AND DRIER AIR INTO THE
REGION BEHIND THE COLD FRONT.
HIGH PRESSURE WILL PROVIDE PLEASANT WEATHER WEDNESDAY AND THURSDAY
WITH COMFORTABLE TEMPERATURES AND HUMIDITIES BEFORE VERY WARM AND
HUMID WEATHER MOVES IN FOR THE WEEKEND.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 330 PM EDT MON JUL 13 2015
CONFIDENCE REMAINS LOW WITH RESPECT TO CONVECTIVE COVERAGE AND
INTENSITY THIS EVENING. BELIEVE THE THING TO WATCH IS THE STRONG TO
SEVERE STORMS THAT DEVELOP LATER THIS AFTERNOON IN CORRIDOR FROM MSP
TO MSN... WITHIN THE AREA OF LATEST SPC MESOSCALE DISCUSSION. THESE
STORMS SHOULD MOVE RAPIDLY EAST/SOUTHEAST...RIDING ALONG THE
NORTHWARD LIFTING/EXPANDING INSTABILITY GRADIENT.
RUC DEEP LAYER SHEAR VALUES OF 30-40 KTS AND MU CAPES OF 2000-3000
J/KG THIS EVENING CERTAINLY SUPPORT THE POSSIBILITY OF A CLUSTER OR
TWO OF ORGANIZED STORMS WITH DAMAGING WINDS SLIDING THROUGH SW LWR
MI. THE MAIN THREAT IS SOUTH OF A MKG-GRR-JXN LINE AND LOOKS TO
DIMINISH AFTER 06Z AS INSTABILITY GRADUALLY WANES.
MORE SCATTERED SHOWERS AND TSTMS ARE ANTICIPATED ON TUESDAY AS
PRONOUNCED MID LEVEL SHORTWAVE MOVES SOUTHEAST THROUGH THE AREA.
DEEP LAYER SHEAR IS SHOWN TO BE MUCH LOWER THAN TODAY/TONIGHT...
GENERALLY 20 KTS OR LESS... SO SVR STORM POTENTIAL LOOKS VERY LOW.
THE HIGHEST CONCENTRATION OF RAIN TUESDAY IS EXPECTED TO BE EAST OF
HWY 131 AS NORTHWEST LOW LEVEL FLOW INDUCES A LAKE SHADOW OF
COOLER/MORE STABLE AIR OVER THE WRN CWFA. BEST INSTABILITY TUESDAY
IS PROGGED TO BE SOUTH AND EAST OF GRR 15Z-21Z WITH MU CAPES OF 1000-
2000 J/KG.
SHOWERS ENDING TUESDAY NIGHT BUT WE MAY SEE SOME STRATUS ISSUES LATE
AT NIGHT INTO EARLY WEDNESDAY MORNING BEFORE THE HIGH BUILDS IN ON
WEDNESDAY AFTERNOON AND CLEARS THINGS OUT.
.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 330 PM EDT MON JUL 13 2015
SUMMER WEATHER PATTERN WILL PERSIST OVER THE REGION THROUGH THE
EXTENDED PERIOD...WITH MID LEVEL RIDGE OVER THE SOUTHERN STATES AND
A SERIES OF WAVES MOVING ACROSS THE NORTHERN UNITED STATES. MODELS
DIFFER IN HOW THEY HANDLE THE ENERGY OVER THE WEST COAST WITH THE
GFS HOLDING MORE ENERGY BACK...POSSIBLY DUE TO ITS INTERACTION WITH
HURRICANE DOLORES.
ECMWF SHOWING RUN TO RUN CONSISTENCY WITH CHANCES FOR RAIN CENTERED
AROUND THURSDAY NIGHT/FRIDAY AND AGAIN ON MONDAY. MID LEVEL RIDGING
IN BETWEEN SYSTEMS WILL PRODUCE SOME OF THE WARMEST TEMPERATURES FOR
THE SEASON TO DATE ON SUNDAY. 850 MB TEMPERATURES ARE SHOWN TO BE
AT OR ABOVE 20 DEGREES C SATURDAY AND SUNDAY...WHICH SHOULD MAKE THE
MIDDLE AND UPPER 80S ATTAINABLE. DEWPOINTS IN THE MIDDLE AND UPPER
60S WILL ALSO BE COMMON OVER THE WEEKEND...SO IT WILL FEEL QUITE
SUMMERLIKE. DRIER AND SLIGHTLY COOLER AIR WILL THEN SPREAD INTO THE
REGION FOR THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 740 PM EDT MON JUL 13 2015
VFR CONDITIONS WILL GIVE WAY TO A PERIOD OF THUNDERSTORMS DURING
THE LATE EVENING HOURS...THAT WILL BE FOLLOWED BY LOW CIGS THAT
MAY LAST THROUGH MOST OF THE DAY TUESDAY.
CURRENT TIMING BASED ON RADAR MOSAIC DATA INDICATES THE STORMS
WOULD REACH MKG AROUND 0500Z...GRR AROUND 0530Z AND FINALLY REACH
JXN BY 0730Z. THE STORMS SHOULD NOT LAST MORE THAN 2 HOURS AT ANY
ONE SITE. THE STRONGEST STORMS SHOULD GO SOUTH OF OUR TAF SITES
BUT WE WILL KEEP DILIGANT WATCH ON THIS THROUGH.
&&
.MARINE...
ISSUED AT 330 PM EDT MON JUL 13 2015
THERE IS A GOOD CHANCE THAT SMALL CRAFT ADVISORIES AND BEACH HAZARD
STATEMENTS WILL BE NEEDED FOR TUESDAY AFTERNOON THROUGH TUESDAY
NIGHT DUE TO THE STRONG NORTH WINDS OF 15 TO 25 KNOTS AND COLD
ADVECTION BEHIND THE COLD FRONT.
&&
.HYDROLOGY...
ISSUED AT 239 PM EDT MON JUL 13 2015
A SWATH OF HEAVY RAIN FELL THIS MORNING ACROSS PORTIONS OF FAR
WESTERN LOWER MICHIGAN. THE HEAVIEST FELL FROM HOLLAND SOUTH
THROUGH SOUTH HAVEN...HARTFORD AND PAW PAW. THE HIGHEST TOTAL THAT
WE RECEIVED WAS FROM PAW PAW IN FACT...OF 2.25 INCHES. SOME OF THE
SMALLER STREAMS DID SEE SOME STRONG RISES IN RIVER LEVELS. THE
SOUTH BRANCH OF THE BLACK RIVER NEAR BANGOR IS UP ABOUT A FOOT AND
A HALF SINCE THE RAIN BEGAN THIS MORNING. THE HEAVIER RAIN FELL
TOWARDS THE END OF THE BASINS NEAR LAKE MICHIGAN...SO CRESTS
SHOULD WORK THROUGH FAIRLY QUICK AND NOT AFFECT ENTIRE RIVER
SYSTEMS.
ANOTHER ROUND OF SHOWERS AND STORMS ARE POSSIBLE LATE THIS
AFTERNOON AND TONIGHT...BUT CONFIDENCE IN EVOLUTION AND AREAL
EXTENT IS LOW. THE HIGHEST LIKELIHOOD OF SEEING ADDITIONAL
PRECIPITATION IS ACROSS THE SOUTH AND SOUTHWEST THROUGH THE
KALAMAZOO...BLACK AND MACATAWA RIVER BASINS. ADDITIONAL BASIN
AVERAGE RAINFALL SHOULD BE ON THE ORDER OF TENTH TO A HALF INCH
THROUGH TUESDAY. THIS ENCOMPASSES BOTH THE SHOWER AND STORM
CHANCES THIS AFTERNOON AND TONIGHT AND ADDITIONAL RAINFALL WITH AN
UPPER SYSTEM MOVING THROUGH ON TUESDAY.
OVERALL...OUTSIDE OF SOME ADDITIONAL RUNOFF IN THE FAR SOUTHWEST
CORNER OF THE STATE TONIGHT INTO TUESDAY...WE ARE NOT EXPECTING
FLOODING OR HYDRO CONCERNS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS...MEADE
SHORT TERM...MEADE
LONG TERM...MWS
AVIATION...WDM
HYDROLOGY...DUKE
MARINE...MEADE
Hazardous weather outlook, Jul 13, 4:18 PM EST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
518 PM EDT MON JUL 13 2015
MIZ037>040-043>046-050>052-056>059-064>067-071>074-140945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
518 PM EDT MON JUL 13 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY SOUTH OF A SOUTH HAVEN
TO KALAMAZOO LINE. LARGE HAIL IS THE PRIMARY RISK. ELSEWHERE...THERE
COULD BE STRONG THUNDERSTORMS CONTAINING GUSTY WINDS...LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING. STORM MOTION WILL BE TO THE
SOUTHEAST AT 30 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND INTO SUNDAY. AT THIS
TIME SEVERE WEATHER IS NOT FORECASTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.
LMZ844>849-140945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
518 PM EDT MON JUL 13 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS COULD POSE A RISK TO MARINERS. GUSTY WINDS OVER 35
KNOTS AND FREQUENT CLOUD TO WATER LIGHTNING STRIKES ARE THE MAIN
RISKS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL THUNDERSTORMS ARE POSSIBLE IN THE THURSDAY NIGHT INTO
SUNDAY PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.
WDM TJ
In the hours before
Special weather statement, Jul 13, 11:08 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1208 AM EDT TUE JUL 14 2015
MIZ044-140515-
NEWAYGO MI-
1208 AM EDT TUE JUL 14 2015
...SIGNIFICANT WEATHER ADVISORY...
AT 1207 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR WHITE CLOUD...MOVING EAST AT 50 MPH.
WIND GUSTS AT LEAST 50 MPH WITH DOWNED TREE LIMBS WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NEWAYGO... WHITE CLOUD... FREMONT...
HESPERIA... GRANT... CROTON...
BRIDGETON... WOOSTER... HAWKINS...
BITELY... WOODVILLE... WOODLAND PARK...
REEMAN... CROTON HEIGHTS... BRUNSWICK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4382 8604 4382 8556 4329 8556 4329 8604
TIME...MOT...LOC 0407Z 252DEG 42KT 4355 8588
LAURENS
Thunderstorm Wind, Ottawa
- When
- July 13, 11:30 PM EST to 11:41 PM EST
- Where
- Ottawa County, 0.51 mi W of Oaklawn Park
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 42.800, -86.140
The Ottawa county road commission reported that several trees were blown down across portions of southern Ottawa county, particularly in the Park and Jamestown township areas.
Thunderstorm Wind, Allegan
- When
- July 13, 11:38 PM EST
- Where
- Allegan County, 2.06 mi NW of Graafschap
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.720, -86.130
A trained spotter estimated wind gusts of up to 60 mph that caused some minore tree damage.
Thunderstorm Wind, Newaygo
- When
- July 13, 11:38 PM EST
- Where
- Newaygo County, 2.81 mi S of Woodville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 43.630, -85.690
The Newaygo county road commission reported that around 50 large trees were blown down across mainly the northern half of Newaygo county.
Thunderstorm Wind, Isabella
- When
- July 14, 12:00 AM EST
- Where
- Isabella County, 2.59 mi WNW of Brinton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 43.780, -85.050
A barn was blown down and several cattle were killed near Brinton.
Thunderstorm Wind, Allegan
- When
- July 14, 12:05 AM EST
- Where
- Allegan County, 0.51 mi E of Dorr
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.730, -85.710
A mesonet station in Dorr measured a 70 mph peak wind gust.
Thunderstorm Wind, Kent
- When
- July 14, 12:08 AM EST
- Where
- Kent County, 4.55 mi WNW of Lowell
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 42.960, -85.410
The public in Lowell reported some tree limbs were blown down and a roof of a home was damaged.
Thunderstorm Wind, Ionia
- When
- July 14, 12:15 AM EST
- Where
- Ionia County, 2.07 mi N of Clarksville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 42.860, -85.250
The Ionia county road commission estimated that about two dozen trees were blown down across the county.
Tornado, Kent
- When
- July 14, 12:15 AM EST to 12:17 AM EST
- Where
- Kent County, 2.14 mi WSW of Browne Center to 0.98 mi W of Browne Center
- Rating
- EF0
- Path length
- 0.8 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.810, -85.410
A NWS storm survey concluded that an EF-0 tornado touched down about a third of a mile southwest of 84th street and Morse Lake Road in Alto. The tornado had a maximum path width of 50 yards and was on the ground for about 2 minutes. Peak wind speeds were estimated at 75 to 85 mph. It caused roof damage to one home and snapped and uprooted several trees. There were no injuries.
Thunderstorm Wind, Kent
- When
- July 14, 12:16 AM EST to 12:22 AM EST
- Where
- Kent County, 1.47 mi NNE of Cutlerville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 42.850, -85.660
A few trees were blown down across southern Kent county by wind gusts estimated at up to 60 mph.
Thunderstorm Wind, Clinton
- When
- July 14, 12:40 AM EST
- Where
- Clinton County, 2.63 mi WNW of Waoousta
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Department of Highways
- Coordinates
- 42.840, -84.730
The road commission in Clinton county reported that around 12 trees were blown down across the southern portion of the county.
Thunderstorm Wind, Ionia
- When
- July 14, 12:46 AM EST to 12:56 AM EST
- Where
- Ionia County, 1.47 mi NNW of Ionia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- State Official
- Coordinates
- 43.000, -85.080
Several trees were blown down across Ionia county, with several trees down at Appletree and M-66.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, July 13, 20154 deaths · 15 injured · $3.7 million · 60 kt wind · 61 events
- Tornadoes and Hail in Kansas, July 13 to 14, 2015$285,000 · EF3 · 20 events
- Heat in Oklahoma, July 13 to 21, 201534 injured · 1 event
- Flash Flooding and Flood in Indiana, July 13 to 14, 20151 death · $210,000 · 1 in hail · 24 events
- Tornadoes and Flash Flooding in Kentucky, July 13 to 17, 2015$545,000 · EF1 · 110 events
- Flash Flood in New Mexico, July 13, 20151 death · $15,000 · 1 event
- Heat in Illinois, July 13, 20151 death · 1 event
- Heat in Texas, July 13, 20151 death · 1 event
- Hail and Damaging Winds in Georgia, July 13 to 15, 20151 injured · $698,000 · 1 in hail · 38 events
- Flash Flooding and Hail in Wisconsin, July 13, 2015$1.3 million · 1 in hail · 29 events
- Flash Flooding and Flooding in Virginia, July 13 to 14, 2015$2.2 million · 18 events
- Tornadoes and Flash Flooding in Indiana, July 13 to 14, 2015$199,000 · EF1 · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587746, 587747, 587748, 587749, 587750, 587751, 587752, 587753, 587754, 587755, 587756.